Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 12, NWS Louisville, KY

March 20, 2003Clark County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Mar 20, 2003, 3:31 PM EST for Clark County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2003, 3:31 PM EST (20:31 UTC)
Expired
Mar 20, 2003, 4:00 PM EST
In force
29 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Clark County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 2:20 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

714 
WUUS53 KLMK 202031
SVRSDF
KYC049-202100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
331 PM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 400 PM EST

* AT 330 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RUCKERVILLE...OR ABOUT 18 MILES SOUTHEAST
  OF LEXINGTON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHEASTERN CLARK COUNTY AROUND 350 PM EST

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN LOUISVILLE.

LAT...LON 3786 8415 3795 8429 3810 8410 3793 8399

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:50 PM EST, 41 minutes earlier.

Area forecast discussion, Mar 20, 2:50 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EST THU MAR 20 2003

UNSTABLE ATMOSPHERE OVER THE CFA THIS AFTERNOON AND EVENING. 700-500
LAPSE RATE IS 10.5C. IN ADDITION A MID LEVEL S/W WILL ROTATE OUT OF
THE MISSISSIPPI VALLEY THIS EVENING. FREEZING LEVEL IS AROUND 8KT
SO THE BIGGEST THREAT FROM THE STORMS WILL BE LARGE HAIL AND GUSTY
WINDS. NUMEROUS WATCHES COVER ALL THE CFA THROUGH 8 PM EST.

A SURFACE LOW WILL MOVE ACROSS THE REGION TONIGHT WITH SHOWERS AND
THUNDERSTORMS LIKELY. THE PRECIPITATION SHOULD END BY MID DAY
FRIDAY. WE FEEL THE MAV TEMPERATURES ARE SEVERAL DEGREES TOO COOL
FRIDAY AND WE WILL MENTION READINGS IN THE LOW AND MID 60S.

AFTER A COOL START ( MID 30S SATURDAY MORNING ) THE REST OF THE
WEEKEND WILL BE MILD AND DRY.

THE NEXT CHANCE FOR RAIN WILL BE THE MIDDLE OF NEXT WEEK AS A COLD
FRONT APPROACHES.

.SDF...NONE.

JA
Hazardous weather outlook, Mar 20, 10:45 AM EST, 4 hours 46 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1045 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST ACROSS CENTRAL KENTUCKY
AND SOUTH CENTRAL INDIANA THIS AFTERNOON. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT. THE
PRIMARY THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WIND.

SCATTERED STORMS ARE EXPECTED TO CONTINUE TONIGHT...HOWEVER THE
THREAT FOR LARGE HAIL AND DAMAGING WINDS SHOULD DIMINISH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE MORNING ON TODAY.

JA

In the hours before

Local storm report, Mar 20, 1:58 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0158 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0156 PM    PERRYVILLE                KY   1.00 IN HAIL
03/20/03   BOYLE

CMC
Local storm report, Mar 20, 2:23 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0223 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0219 PM    MCKEE                     KY   0.75 IN HAIL
03/20/03   JACKSON

CMC
Local storm report, Mar 20, 2:23 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
0223 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0219 PM    MCAFEE                    KY   0.75 IN HAIL
03/20/03   MERCER

CMC
Local storm report, Mar 20, 2:55 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0255 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    PERRYVILLE                KY   0.88 IN HAIL
03/20/03   BOYLE

LD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:25 PM ESTSevere Thunderstorm WarningLMKMadison35 min
Mar 20, 1:58 PM ESTSevere Thunderstorm WarningLMKMercer32 min
Mar 20, 2:25 PM ESTSevere Thunderstorm WarningLMKBoyle35 min
Mar 20, 2:44 PM ESTSevere Thunderstorm WarningLMKWoodford21 min
Mar 20, 3:57 PM ESTSevere Thunderstorm WarningLMKHardin23 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.